Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 234, NWS Des Moines, IA

August 5, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 3:53 AM CDT for 4 counties in Iowa. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 3:53 AM CDT (08:53 UTC)
Expired
Aug 5, 2018, 5:00 AM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:16 AM CDTTSTM WND DMGCurlew, IATREE BRANCHES DOWN, INCLUDING ONE ON HOUSE. TIME ESTIMATED BY RADAR.
Aug 5, 4:21 AM CDTTSTM WND DMGMallard, IATREE BRANCHES DOWN, INCLUDING ONE ON CHURCH. TIME ESTIMATED BY RADAR.
Aug 5, 4:27 AM CDTTSTM WND DMG5 N Manson, IALARGE TREE LIMBS DOWN. SHINGLES OFF ROOFS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

581 
WUUS53 KDMX 050853
SVRDMX
IAC025-147-151-161-051000-
/O.NEW.KDMX.SV.W.0234.180805T0853Z-180805T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
353 AM CDT SUN AUG 5 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Pocahontas County in northwestern Iowa...
  Sac County in west central Iowa...
  Calhoun County in west central Iowa...
  Palo Alto County in northwestern Iowa...

* Until 500 AM CDT.

* At 352 AM CDT, severe thunderstorms were located along a line
  extending from near Spencer In Clay County to near Alta to near
  Washta, moving southeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City, Manson,
  Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk Lake,
  North Twin Lake, Lost Island Lake, South Twin Lake, Silver Lake,
  Rush Lake, Graettinger, Wall Lake, West Bend and Schaller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northwest Iowa. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows. Large hail and damaging winds 
and continuous cloud to ground lightning is occurring with these 
storms. Move indoors immediately.

Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4256 9539 4256 9492 4325 9492 4325 9445
      4247 9444 4247 9440 4222 9440 4221 9532
      4247 9532 4248 9539
TIME...MOT...LOC 0852Z 295DEG 52KT 4316 9504 4270 9524 4256 9565 

HAIL...0.88IN
WIND...60MPH
 
$$

Beerends
3 follow-up statements
525 
WWUS53 KDMX 050907
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
407 AM CDT SUN AUG 5 2018

IAC025-147-151-161-051000-
/O.CON.KDMX.SV.W.0234.000000T0000Z-180805T1000Z/
Pocahontas IA-Sac IA-Calhoun IA-Palo Alto IA-
407 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR POCAHONTAS...SAC...CALHOUN AND PALO ALTO COUNTIES...

At 406 AM CDT, severe thunderstorms were located along a line
extending from near Lost Island Lake to near Newell to Galva, moving
east at 60 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City, Manson,
Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk Lake, North
Twin Lake, Lost Island Lake, South Twin Lake, Silver Lake, Rush Lake,
Graettinger, Wall Lake, West Bend and Schaller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is an EXTREMELY DANGEROUS SITUATION. These storms are producing 
widespread wind damage across Clay and Buena Vista Counties. Trees 
were snapped in the Rembrandt area. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4256 9539 4256 9492 4325 9492 4325 9445
      4247 9444 4247 9440 4222 9440 4221 9532
      4247 9532 4248 9539
TIME...MOT...LOC 0906Z 278DEG 54KT 4320 9494 4269 9497 4251 9545 

HAIL...0.88IN
WIND...80MPH
 
$$

Beerends
166 
WWUS53 KDMX 050940
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
440 AM CDT SUN AUG 5 2018

IAC025-147-151-161-051000-
/O.CON.KDMX.SV.W.0234.000000T0000Z-180805T1000Z/
Pocahontas IA-Sac IA-Calhoun IA-Palo Alto IA-
440 AM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR POCAHONTAS...SAC...CALHOUN AND EASTERN PALO ALTO COUNTIES...

At 440 AM CDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Algona to 7 miles east of Manson
to 7 miles southeast of Odebolt, moving east at 60 mph.

HAZARD...70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City, Manson,
Lake View, Odebolt, Five Island Lake, North Twin Lake, Black Hawk
Lake, South Twin Lake, Wall Lake, West Bend, Pomeroy, Fonda, Rolfe,
Early, Gilmore City and Farnhamville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4255 9492 4266 9473 4313 9474 4325 9445
      4247 9444 4247 9440 4222 9440 4221 9532
      4241 9532 4250 9513
TIME...MOT...LOC 0940Z 289DEG 52KT 4300 9437 4249 9440 4221 9518 

HAIL...<.75IN
WIND...70MPH
 
$$

Beerends
780 
WWUS53 KDMX 050958 RRA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
458 AM CDT SUN AUG 5 2018

IAC025-147-151-161-051008-
/O.EXP.KDMX.SV.W.0234.000000T0000Z-180805T1000Z/
Pocahontas IA-Sac IA-Calhoun IA-Palo Alto IA-
458 AM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS...SAC...CALHOUN AND
EASTERN PALO ALTO COUNTIES WILL EXPIRE AT 500 AM CDT...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning will be allowed to expire.
However gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central, northwestern and west central Iowa.

LAT...LON 4255 9492 4266 9473 4313 9474 4325 9445
      4247 9444 4247 9440 4222 9440 4221 9532
      4241 9532 4250 9513
TIME...MOT...LOC 0958Z 295DEG 52KT 4290 9407 4239 9411 4211 9489 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 5, 3:38 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
338 AM CDT Sun Aug 5 2018

.DISCUSSION.../Today through Saturday/
Issued at 338 AM CDT Sun Aug 5 2018

Severe thunderstorms complex over southeastern South Dakota has
entered northwest Iowa at 3am. These storms have been in an area of
weaker inhibition, high instability, and high shear per recent SPC
mesoanalysis. GOES-East clean infrared channel showed an increase in
overshooting tops from 5 to 7z with latest imagery showing
temperatures with these tops of -65 to -70C. Trends in GLM are
overall downward, though continue to maintain a high number of
flashes with the western end of the bow entering Iowa at 330am. As
these storms move farther into Iowa, they will be moving into an
environment of stronger inhibition with weaker instability as the
best shear moves to the northeast. Primary concern will be gusty
winds with hail threat waning. Latest run of convective allowing
models (CAMs) are not handling the current situation as well as the
previous run or two. The HRRR and ESRL HRRR along with the NBM PPI01
had a fairly good handle and used those to populate PoPs from now
through midday.

Otherwise today, next series of shortwave troughs will be
approaching from the central Rockies this morning reaching Iowa by
this afternoon. With lingering convective cloud debris and showers
or storms from overnight complex, this should foster a cooler
environment over northern Iowa. Meanwhile farther south over
southern Iowa, a more sunny sky with southerly winds will boost
temperatures well into the 90s. With contrast in temperatures, will
have a baroclinic zone/warm front with models indicating this
generally over northern Iowa. Depending on degree of recovery,
should have at least moderate instability with MLCAPE values between
1500 and 2500 J/kg with deep layer shear increasing this afternoon
into this evening as low level jet ramps up. With speed shear
increasing and directional shear already in place, may have a small
window of a tornado threat this afternoon over northern areas.
Damaging wind gusts and large hail, though, will be the primary
threat throughout the afternoon into the evening. There will also be
heavy rainfall with good moisture transport into the state, deep
warm cloud depths of 11,000 feet and precipitable water values of
1.5 to 2 inches tonight. Mean layer flow is 20 to 30 knots, but with
orientation quasi-parallel to the boundary, will see some training.
Global models minus the NAM and CAMs show northern Iowa as the
favored location for the highest rainfall amounts, which will be
generally between 0.75 to 1.75 inches with a few localized higher
amounts by Monday morning. Widespread flash flooding concerns are
mitigated by recent dry weather and mature crops that could use some
rainfall. Any flash flooding would be limited to an urban area.
Unfortunately, drought stricken southern Iowa will have only paltry
rain amounts if any.

Showers and storms will linger on Monday as mid-level shortwaves
pass over the state and surface front slowly drops southeastward.
Modest instability will develop by the afternoon with strong deep
layer shear of 40 to 50 knots in place. Overall severe risk is
uncertain with SPC lowering from slight over northeast Iowa to
marginal over central and southern Iowa. This is due to uncertainty
in the location of the front and the lingering morning
precipitation.

Beyond Monday, flow will begin to transition to northwest on Tuesday
as the shortwave troughs exit to the east, which will allow for
subsidence and an end to the active pattern. As the ridge amplifies
over the western US and northwest flow is established over the area,
will have sporadic showers or thunderstorms, but challenging to
define those well this far out. Best chance may be on Thursday as
upper level forcing drops through the region. Toward late this week
into next weekend, the ridge over the west will begin to translate
eastward with signs of troughing entering the Pacific Northwest late
next weekend. This will mean rising temperatures toward the end of
the week just in time for the state fair with highs in the middle
80s to around 90 degrees.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Aug 4 2018

Besides some MVFR fog at MCW, expecting primarily VFR conditions
for much of the overnight. Still watching the potential for
storms developing across South Dakota and southern Minnesota to
approach far northern Iowa after 08Z but confidence in reaching
MCW/FOD is too low to include in the TAFs at this time. Breezy
southerly winds are expected again on Sunday. The best potential
for storms will be across northern IA during the late afternoon
and evening and kept mention of VCTS for now due to uncertainty in
timing and spatial coverage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Fowle
Hazardous weather outlook, Aug 4, 3:16 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Sat Aug 4 2018

IAZ004>007-015>017-051115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...This afternoon and tonight

There will be minimal chances for thunderstorms through tonight
with a marginal risk of severe weather along the Minnesota border.
If any severe storms develop, the primary threats would be large
hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon and especially
Sunday Night when there will be a slight risk of severe weather.
Large hail, damaging wind and locally heavy rains are all
possible into early Monday morning. Chances for non severe storms
will then linger through the rest of the day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Sunday afternoon through early Monday
morning.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon north and into
central Iowa Sunday Night when there will be a slight risk of
severe weather. Large hail, damaging wind and locally heavy rains
are all possible into early Monday morning.

Chances for non severe storms will develop over southern Iowa late
Sunday Night and then linger area wide through the rest of the
day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Sunday afternoon through early
Monday morning.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 4:24 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Webster and 1 more66 min
Aug 5, 5:10 AM CDTSpecial Weather StatementDMXAudubon, Boone, Carroll, Greene50 min
Aug 5, 5:41 AM CDTSpecial Weather StatementDMXJasper, Marshall, Polk, Story34 min
Aug 5, 6:08 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Tama37 min
Aug 5, 6:28 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Poweshiek, Warren62 min
Aug 5, 7:19 AM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello56 min
Aug 5, 8:41 AM CDTSpecial Weather StatementDMXCalhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright64 min
Aug 5, 9:23 AM CDTSpecial Weather StatementDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright52 min
Aug 5, 9:36 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Wright39 min
Aug 5, 10:15 AM CDTSpecial Weather StatementDMXBlack Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more60 min
Aug 5, 5:31 PM CDTSpecial Weather StatementDMXPoweshiek59 min
Aug 5, 5:42 PM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek, Tama48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.